Advertisement

Octonion-Valued Forms and the Canonical 8-Form on Riemannian Manifolds with a Spin(9)-Structure

  • Jan KotrbatýEmail author
Article

Abstract

It is well known that there is a unique Spin(9)-invariant 8-form on the octonionic plane that naturally yields a canonical differential 8-form on any Riemannian manifold with a weak Spin(9)-structure. Over the decades, this invariant has been studied extensively and described in several equivalent ways. In the present article, a new explicit algebraic formula for the Spin(9)-invariant 8-form is given. The approach we use generalises the standard expression of the Kähler 2-form. Namely, the invariant 8-form is constructed only from the two octonion-valued coordinate 1-forms on the octonionic plane. For completeness, analogous expressions for the Kraines form, the Cayley calibration and the associative calibration are also presented.

Keywords

Spin(9) Octonions Kähler form Kraines form 

Mathematics Subject Classification

53A55 53C10 53C27 14L24 15A21 

Notes

Acknowledgements

I would like to thank my advisor Prof. Thomas Wannerer, who gave me the initial impulse to deal with this problem and supported my work by plenty of useful ideas and comments.

References

  1. 1.
    Abe, K., Matsubara, M.: Invariant forms on the exceptional symmetric spaces \(FII\) and \(EIII\), : Transformation group theory (Taejŏn, 1996). Korea Adv. Inst. Sci. Tech, Taejŏn (1997), pp. 3–16Google Scholar
  2. 2.
    Abe, K., Matsubara, M.: Erratum to [1], Private communication to P. Piccinni (2018)Google Scholar
  3. 3.
    Adams, J.F.: On the non-existence of elements of Hopf invariant one. Ann. Math. 72, 20–104 (1960)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Alekseevskij, D.V.: Riemannian spaces with unusual holonomy groups. Funkcional. Anal. i Priložen 2(2), 1–10 (1968)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Alesker, S.: On P. McMullen’s conjecture on translation invariant valuations. Adv. Math. 155(2), 239–263 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Alesker, S.: Description of translation invariant valuations on convex sets with solution of P. McMullen’s conjecture. Geom. Funct. Anal. 11(2), 244–272 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Alesker, S.: Hard Lefschetz theorem for valuations, complex integral geometry, and unitarily invariant valuations. J. Differential Geom. 63(1), 63–95 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Alesker, S.: Hard Lefschetz theorem for valuations and related questions of integral geometry, Geometric aspects of functional analysis, Lecture Notes in Math., 1850, Springer, Berlin, pp. 9–20 (2004)Google Scholar
  9. 9.
    Alesker, S.: The multiplicative structure on continuous polynomial valuations. Geom. Funct. Anal. 14(1), 1–26 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Alesker, S.: Plurisubharmonic functions on the octonionic plane and \(Spin(9)\)-invariant valuations on convex sets. J. Geom. Anal. 18(3), 651–686 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Alesker, S., Fourier-type, A.: transform on translation-invariant valuations on convex sets. Israel J. Math. 181, 189–294 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Alesker, S., Bernig, A., Schuster, F.E.: Harmonic analysis of translation invariant valuations. Geom. Funct. Anal. 21(4), 751–773 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Alesker, S., Bernstein, J.: Range characterization of the cosine transform on higher Grassmannians. Adv. Math. 184(2), 367–379 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Anastasiou, A., Borsten, L., Duff, M.J., Hughes, L.J., Nagy, S.: Super Yang-Mills, division algebras and triality. J. High Energy Phys. 8, 080 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Babalic, E.M., Lazaroiu, C.I.: Internal circle uplifts, transversality and stratified G-structures. J. High Energy Phys. 11, 174 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Baez, J.C.: The octonions. Bull. Am. Math. Soc. 39(2), 145–205 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Bandos, I.: An analytic superfield formalism for tree superamplitudes in \(D=10\) and \(D=11\). J. High Energy Phys. 5, 103 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Banks, T., Fischler, W., Shenker, S.H., Susskind, L.: M theory as a matrix model: a conjecture. Phys. Rev. D 55(8), 5112–5128 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Berger, M.: Sur les groupes d’holonomie homogène des variétés à connexion affine et des variétés riemanniennes. Bull. Soc. Math. France 83, 279–330 (1955)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Berger, M.: Du côté de chez Pu. Ann. Sci. École Norm. Sup. 5, 1–44 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Bernig, A.: Integral geometry under \(G_2\) and Spin(7). Israel J. Math. 184, 301–316 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Bernig, A.: Invariant valuations on quaternionic vector spaces. J. Inst. Math. Jussieu 11(3), 467–499 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Bernig, A., Fu, J.H.G.: Convolution of convex valuations. Geom. Dedicata 123, 153–169 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Bernig, A., Fu, J.H.G.: Hermitian integral geometry. Ann. Math. 173(2), 907–945 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Bernig, A., Solanes, G.: Classification of invariant valuations on the quaternionic plane. J. Funct. Anal. 267(8), 2933–2961 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Bernig, A., Solanes, G.: Kinematic formulas on the quaternionic plane. Proc. Lond. Math. Soc. 115(4), 725–762 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Bernig, A., Voide, F.: \(Spin(9)\)-invariant valuations on the octonionic plane. Israel J. Math. 214(2), 831–855 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Besse, A.L.: Manifolds All of Whose Geodesics are Closed, p. 93. Springer, Berlin-New York (1978)zbMATHCrossRefGoogle Scholar
  29. 29.
    Besse, A.L.: Einstein Manifolds, Classics in Mathematics. Springer, Berlin (2008)Google Scholar
  30. 30.
    Borel, A.: Some remarks about Lie groups transitive on spheres and tori. Bull. Am. Math. Soc. 55, 580–587 (1949)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Borsten, L., Dahanayake, D., Duff, M.J., Ebrahim, H., Rubens, W.: Magic square from Yang-Mills squared. Phys. Rev. Lett. 112(13), 131601 (2014)CrossRefGoogle Scholar
  32. 32.
    Brada, C., Pecaut-Tison, F.: Géométrie du plan projectif des octaves de Cayley. Geom. Dedicata 23(2), 131–154 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Brown, R.B., Gray, A.: Riemannian manifolds with holonomy group \(Spin(9)\), Differential geometry (in honor of Kentaro Yano), pp. 41–59. Kinokuniya, Tokyo (1972)Google Scholar
  34. 34.
    Castrillón López, M., Gadea, P.M., Mykytyuk, I.V.: The canonical eight-form on manifolds with holonomy group \(Spin(9)\). Int. J. Geom. Methods Mod. Phys. 7(7), 1159–1183 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Castrillón López, M., Gadea, P.M., Mykytyuk, I.V.: On the explicit expressions of the canonical 8-form on Riemannian manifolds with \(Spin(9)\) holonomy. Abh. Math. Semin. Univ. Hambg. 87(1), 17–22 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Chacaltana, O., Distler, J., Trimm, A.: Seiberg-Witten for \(Spin(n)\) with spinors. J. High Energy Phys. 8, 027 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    de Wit, B., Tollstén, A.K., Nicolai, H.: Locally supersymmetric \(D=3\) nonlinear sigma models. Nucl. Phys. B 392(1), 3–38 (1993)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Filev, V.G., O’Connor, D.: The BFSS model on the lattice. J. High Energy Phys. 5, 167 (2016)CrossRefGoogle Scholar
  39. 39.
    Friedrich, T.: Weak \(Spin(9)\)-structures on 16-dimensional Riemannian manifolds. Asian J. Math. 5(1), 129–160 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Friedrich, T.: \(Spin(9)\)-structures and connections with totally skew-symmetric torsion. J. Geom. Phys. 47(2–3), 197–206 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Fu, J.H.G.: Structure of the unitary valuation algebra. J. Differential Geom. 72(3), 509–533 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Fulton, W., Harris, J.: Representation Theory, a First Course, Readings in Mathematics. Springer-Verlag, New York (1991)Google Scholar
  43. 43.
    Gluck, H., Warner, F., Ziller, W.: The geometry of the Hopf fibrations. Enseign. Math. 32(3–4), 173–198 (1986)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Gray, A.: Tubes, p. 221. Progress in Mathematics, Birkhäuser Verlag, Basel, Second (2004)Google Scholar
  45. 45.
    Grigorian, S.: \(G_2\)-structures and octonion bundles. Adv. Math. 308, 142–207 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Günaydin, M., Piron, C., Ruegg, H.: Moufang plane and octonionic quantum mechanics. Commun. Math. Phys. 61(1), 69–85 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Günaydin, M., Sierra, G., Townsend, P.K.: The geometry of \(N=2\) Maxwell-Einstein supergravity and Jordan algebras. Nucl. Phys. B 242(1), 244–268 (1984)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Günaydin, M., Sierra, G., Townsend, P.K.: Gauging the \(d=5\) Maxwell, Einstein supergravity theories: more on Jordan algebras. Nucl. Phys. B 253(3–4), 573–608 (1985)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Harvey, F.R.: Spinors and calibrations, Perspectives in Mathematics, Academic Press, Inc., Boston, MA, 9 (1990)Google Scholar
  50. 50.
    Harvey, F.R., Lawson Jr., H.B.: Calibrated geometries. Acta Math. 148, 47–157 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Hurwitz, A.: Über die Komposition der quadratischen Formen. Math. Ann. 88(1–2), 1–25 (1922)MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    Jordan, P., von Neumann, J., Wigner, E.: On an algebraic generalization of the quantum mechanical formalism. Ann. Math. 35, 29–64 (1934)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Knapp, Anthony W.: Lie groups beyond an introduction, p. 140. Progress in Mathematics, Birkhäuser Boston Inc, Boston, MA, Second (2002)Google Scholar
  54. 54.
    Kraines, V.Y.: Topology of quaternionic manifolds. Trans. Am. Math. Soc. 122, 357–367 (1966)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Montgomery, D., Samelson, H.: Transformation groups of spheres. Ann. Math. 44, 454–470 (1943)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 56.
    Moufang, R.: Alternativkörper und der Satz vom vollständigen Vierseit \((D_9)\). Abh. Math. Sem. Univ. Hamburg 9(1), 207–222 (1933)MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    Parton, M., Piccinni, P.: \(Spin(9)\) and almost complex structures on 16-dimensional manifolds. Ann. Glob. Anal. Geom. 41(3), 321–345 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    Parton, M., Piccinni, P.: The even Clifford structure of the fourth Severi variety. Complex Manifolds 2, 89–104 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    Piccinni, P.: On the cohomology of some exceptional symmetric spaces, Special metrics and group actions in geometry, Springer INdAM Ser., pp. 291–305, 23, Springer, Cham (2017)Google Scholar
  60. 60.
    Salamon, D.A., Walpuski, T.: Notes on the octonions, 2017, Proceedings of the Gökova Geometry-Topology Conference, Gökova Geometry/Topology Conference (GGT), Gökova, 1–85 (2016)Google Scholar
  61. 61.
    Salamon, S.: Riemannian geometry and holonomy groups, Pitman Research Notes in Mathematics Series, p. 201. Harlow, Longman Scientific & Technical (1989)Google Scholar
  62. 62.
    Sati, H.: \({\mathbb{O}} P^2\) bundles in M-theory. Commun. Numb. Theory Phys. 3(3), 495–530 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  63. 63.
    Sati, H.: On the geometry of the supermultiplet in M-theory. Int. J. Geom. Methods Mod. Phys. 8(7), 1519–1551 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  64. 64.
    Simons, J.: On the transitivity of holonomy systems. Ann. Math. 76, 213–234 (1962)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2019

Authors and Affiliations

  1. 1.Friedrich-Schiller-Universität Jena, Fakultät für Mathematik und InformatikJenaGermany

Personalised recommendations